Skip to main content

Estimating age-specific survival when age is unknown: open population capture–recapture models with age structure and heterogeneity

Matechou, Eleni, Pledger, Shirley, Efford, Murray, Morgan, Byron J.T., Thomson, David L. (2013) Estimating age-specific survival when age is unknown: open population capture–recapture models with age structure and heterogeneity. Methods in Ecology and Evolution, 4 (7). pp. 654-664. ISSN 2041-210X. (doi:10.1111/2041-210X.12061) (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided) (KAR id:48947)

The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided. (Contact us about this Publication)
Official URL
http://dx.doi.org/10.1111/2041-210X.12061

Abstract

Summary

When studying senescence in wildlife populations, we are often limited by the sparseness of the available information on the ages of the individuals under study. Additionally, heterogeneity between individuals can be substantial. Ignoring this heterogeneity can lead to biased estimates of the population parameters of interest and can mask senescence.

Using simulation, we show that the estimates of age-dependent survival probabilities when age is unknown can be biased when heterogeneity in capture probabilities is not modelled, in contrast to the case of time-dependent survival probabilities when the estimates are robust to similar violations of model assumptions.

These models have a wide range of applications for estimating age dependence in survival when the age is unknown as they can be applied to any capture–recapture data set, as long as it is collected over a period which is longer, and preferably considerably so, than the life span of the species studied.

Item Type: Article
DOI/Identification number: 10.1111/2041-210X.12061
Uncontrolled keywords: brushtail possums, finite mixtures, senescence, SEAK
Subjects: Q Science > QA Mathematics (inc Computing science) > QA276 Mathematical statistics
Divisions: Faculties > Sciences > School of Mathematics Statistics and Actuarial Science
Faculties > Sciences > School of Mathematics Statistics and Actuarial Science > Statistics
Depositing User: Eleni Matechou
Date Deposited: 08 Jun 2015 09:04 UTC
Last Modified: 31 Oct 2019 12:47 UTC
Resource URI: https://kar.kent.ac.uk/id/eprint/48947 (The current URI for this page, for reference purposes)
Matechou, Eleni: https://orcid.org/0000-0003-3626-844X
  • Depositors only (login required):